MAUDE Adverse Event Report: VOLCANO CORPORATION REFINITY ROTATIONAL IVUS CATHETER, SHORT TIP; CATHETER, ULTRASOUND, INTRAVASCULAR

VOLCANO CORPORATION REFINITY ROTATIONAL IVUS CATHETER, SHORT TIP; CATHETER, ULTRASOUND, INTRAVASCULAR
Model Number 89900
Medical Device Problem Code Off-Label Use (1494)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 12/11/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal reference: (b)(4).This case was reviewed and investigated according to the manufacturer's policy.Facility declined to provide patient information.Additional information obtained indicated problem occurred inside the body during removal.Guidewire was advanced ahead of the catheter when crossing the lesion.Angio was used to complete the procedure.No tests/laboratory data available.The implant or explant dates are not applicable to this device.Device not returned to manufacturer.The instructions for use (ifu) contraindicate for use for severe arterial calcification or severe arterial tortuosity and chronic total occlusion.The ifu cautions to not kink or sharply bend the catheter at any time.This can cause a drive cable failure.Do not insert the catheter into a guide catheter at an insertion angle greater than 45º.Do not use any catheter that has been kinked or sharply bent.The manufacturing documentation for this device was reviewed and the device met all quality and manufacturing release criteria.
 
Event or Problem Description
It was reported the manufacturers device was used during a planned therapeutic cto [chronic total occlusion] coronary procedure.2mm syringe broke during flushing, flushed with new syringe.First pullback with some nurds [non-uniform rotational distortion] but acceptable."repushing" the imaging section back into the telescope section not possible.The complete ivus catheter was retrieved, then a "repush" was very easy possible.Ivus catheter was relocated for a second run.This run was as the first one with nurds and again a repush was not possible.The ivus catheter was retrieved again.By this it "stucked" (maybe the monorail part kinked) on the guidewire and retrieved this, too.Which means a very exhausting rewiring has to take place.There is no patient injury.Femoral access; slight tortuosity; 90% occlusion.This adverse event is being reported because the manufacturer's device was removed as a system.There is a potential for harm if the event were to recur.
 
Additional Manufacturer Narrative
Internal reference: (b)(4).This case was reviewed and investigated according to the manufacturer's policy.The manufacture's returned device was visually and microscopically inspected and damage was observed.A small tear was observed in the monorail (distal end) section of the shaft distal tip.The entirety of the device was intact and no portion appeared to be missing.The device passed all functional testing.The probable cause of the observed tear is damage during use.Device manipulation, impact, and forces associated with use and handling can further affect the integrity of the device.We could not conclusively determine when or how the damage occurred.Submission of this report does not, in itself, represent a conclusion by the manufacturer and/or authorized representative or the national competent authority that the content of this report is complete or accurate, that the medical device(s) listed failed in any manner and/or that the medical device(s) caused or contributed to the alleged death or deterioration in the state of the health of any person.
 
Event or Problem Description
This follow-up supplemental report is being submitted to provide device analysis on the subject device returned to the manufacturer.

Brand Name
REFINITY ROTATIONAL IVUS CATHETER, SHORT TIP
Common Device Name
CATHETER, ULTRASOUND, INTRAVASCULAR
Manufacturer (Section D)
VOLCANO CORPORATION
2870 kilgore road
rancho cordova CA 95670
MDR Report Key8234317
Report Number2939520-2019-00003
Device Sequence Number11234655
Product Code OBJ
UDI-Device Identifier00845225002831
UDI-Public(01)00845225002831(17)200831(10)0301501429(90)98960900098
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K160583
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/11/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/31/2020
Device Model Number89900
Device Catalogue Number400-0200.273
Device Lot Number0301501429
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/05/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/11/2018
Supplement Date Received by Manufacturer02/05/2019
Initial Report FDA Received Date01/10/2019
Supplement Report FDA Received Date02/28/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;